Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 63, NWS Paducah, KY

July 27, 1998Butler County, Stoddard County, Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 27, 1998, 5:50 AM CDT for Butler County, Stoddard County, Wayne County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 5:50 AM CDT (10:50 UTC)
Expired
Jul 27, 1998, 9:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Butler County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 135 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 271048
FFWPAH
MOC023-143-207-223-271400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
550 AM CDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN BUTLER COUNTY IN SOUTHEASTERN MISSOURI
  WESTERN NEW MADRID COUNTY IN SOUTHEASTERN MISSOURI
  STODDARD COUNTY IN SOUTHEASTERN MISSOURI
  WAYNE COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 900 AM CDT

* AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN TRAINING ACROSS PARTS OF
  SOUTHEAST MISSOURI FROM GREENVILLE TO DEXTER TO ABOUT 5 MILES
  WEST OF NEW MADRID...MOVING SOUTHEAST AT 30 MPH. STODDARD COUNTY
  EOC OFFICIALS REPORTED STREET FLOODING IN DEXTER.

* DOPPLER RADAR INDICATES THAT BETWEEN 1 AND 1.5 INCHES OF RAIN
  HAS FALLEN IN THE LAKE WAPPAPELLO AREA WITHIN THE PAST HOUR. IN
  ADDITION...2 TO 3 INCHES OF RAIN HAS FALLEN IN PARTS OF THE
  WARNED AREA SINCE THE RAIN BEGAN EARLY THIS MORNING. AN
  ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE AS THUNDERSTORMS WITH
  VERY HEAVY RAIN CONTINUE TO TRAIN ACROSS THE WARNED AREA OVER THE
  NEXT THREE HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSlONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

PRESLEY/YORK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:00 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 27, 2:00 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT MON JUL 27 1998

NOCTURNAL MCS DEVELOPMENT CONTINUES TO BE THE MAIN FORECAST CONCERN.
QUASI STATIONARY FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE OZARKS
INTO THE TENNESSEE VALLEY. PATTERN AT 850 MB IS MORE POORLY DEFINED
THAN PREVIOUS FEW NIGHTS...AND THIS MAY ACCOUNT FOR LESS IMPRESSIVE
CONVECTION OVER MISSOURI/ERN KANSAS THAN AT THIS TIME LAST NIGHT.
BOTH MESO-ETA AND ETA INDICATE THE STRONG 850 MB THETA-E GRADIENT
HAS SHIFTED NORTH INTO NRN MISSOURI AND CENTRAL ILLINOIS. 850
MOISTURE CONVERGENCE FIELDS ON BOTH MODELS ARE RELATIVELY
DISORGANIZED. NEVERTHELESS...CONVECTION SEEMS TO BE INCREASING FROM
THE MISSOURI BOOTHEEL NORTHWEST INTO SOUTH CENTRAL MISSOURI PER
LATEST RADAR AND LIGHTNING DATA.

GIVEN THE UNCERTAINTIES WITH RESPECT TO TIMING AND LOCATION OF
CONVECTION THIS MORNING...MAY NEED TO HOLD ONTO FLASH FLOOD WATCH
FOR PARTS OF SE MISSOURI THIS MORNING. RADAR CURRENTLY INDICATES
RAINFALL RATES UP TO AN INCH PER HOUR IN POF AREA. PAST
HISTORY/RECENT CLIMATOLOGY SUGGESTS THAT HEAVIEST PRECIP SHOULD
OCCUR EARLY THIS MORNING...THEN A RELATIVE BREAK THIS AFTERNOON AND
EVENING.

ANOTHER ROUND OF STORMS POSSIBLE TONIGHT AS FRONT REMAINS IN THE
AREA AND BASIC PATTERN SHOULD REMAIN UNCHANGED. MODELS DIFFER WITH
RESPECT TO MOVEMENT OF FRONT. AGREE WITH NGM AND MESO-ETA QPF
PROGS...WHICH KEEP HEAVIEST QPF FURTHER SOUTH TOWARD THE BOOTHEEL
AND EXTREME SW KENTUCKY.

TEMPS ONLY REACHED THE LOWER TO MID 70S SUNDAY DUE TO CLOUDS AND
RAIN. ONCE AGAIN...MOS GUIDANCE SEEMS TO BE UNDERPLAYING THE
EXTENSIVE CLOUDS AND PRECIP.

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:50 AM CDTFlash Flood WarningPAHNew Madrid3 hr
Jul 27, 9:08 AM CDTFlash Flood WarningPAHStoddard112 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.